Hail, Marion
- When
- September 14, 1:54 PM EST
- Where
- Marion County, 1.07 mi E of Hopewell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.470, -80.060
Showers and thunderstorms developed as an upper level disturbance moved along a nearly stationary cold front, south of interstate 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Showers and thunderstorms developed as an upper level disturbance moved along a nearly stationary cold front, south of interstate 70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 14, 1:26 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 226 PM EDT WED SEP 14 2011 .SYNOPSIS... RAIN CHANCES WILL BE ON THE INCREASE AS A COLD FRONT MOVES ACROSS THE UPPER OHIO VALLEY TONIGHT AND THURSDAY. BEHIND THE FRONT...A PERIOD OF DRY AND COOL WEATHER CAN BE EXPECTED FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SMALL AREA OF SHOWERS AND THUNDERSTORM WILL CONTINUE TO PROGRESS ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 70 LATE THIS AFTERNOON AS A DISTURBANCE MOVES ALONG INITIAL COLD FRONT WHICH HAS BEEN SLOW TO SAG ACROSS THE REGION. LATE AFTERNOON UPDATE FEATURED TWEAKS TO HOURLY TRENDS AS WELL AS AN UPDATE TO THE EXTENDED PACKAGE. FOLLOWING PASSAGE OF THAT RAIN AREA...POPS WILL AGAIN BE ON THE INCREASE LATER THIS EVE/TONIGHT AS AN UPSTREAM SHORTWAVE MOVES THROUGH AMPLIFYING UPPER LOW CENTERED OVER THE JAMES BAY. REINFORCING SURFACE COLD FRONT WILL SERVE AS FOCUSING MECHANISM FOR FAIRLY WIDESPREAD SHOWERS AND FORECASTS PERSIST WITH CATEGORICAL POPS FOR THE OVERNIGHT AND EARLY THURSDAY. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... COLD FRONT WILL COMPLETE A SWEEP OF THE REGION ON THURSDAY...BUT SHOWERS MAY PERSIST THROUGH THE AFTERNOON AS MID LEVEL COLD POOL STEEPENS LAPSE RATES OVER NORTHWEST FLOW ACROSS THE LAKES. CHANCE POPS WERE ADJUSTED FOR THIS POTENTIAL. TEMPERATURES WILL BE SHARPLY COOLER ON THURSDAY...WITH READINGS ROUGHLY 15 DEGREES BELOW NORMAL. PRECIP IS EXPECTED TO CEASE DURING THE EVENING...BUT CLOUD COVER MAY PERSIST FOR ZONES IN LEE OF THE LAKES AS NORTHWEST FLOW CONTINUES. DEPENDING ON CLOUD CLEARANCE RATE UNDER THAT FLOW AND DECOUPLING OF THE SURFACE WIND...FROST IS POSSIBLE FOR AREAS NORTH AND EAST OF PITTSBURGH. THAT LATE SUMMER POSSIBILITY HAS BEEN ADDED TO THE HAZARDOUS WEATHER OUTLOOK AND WILL BE FURTHER EVALUATED. THE REST OF THE SHORT TERM PERIOD WILL FEATURE DRY...BUT COOL WEATHER WITH SURFACE HIGH PRESSURE SLIDING ACROSS THE UPPER OHIO VALLEY UNDER EASTERN CONUS TROUGH ALOFT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SURFACE RIDGE WILL CONTINUE TO SLIDE EAST INTO NEW ENGLAND THROUGH MONDAY WITH CONDITIONS REMAINING DRY AND TEMPERATURES STAYING A FEW DEGREES BELOW NORMAL. SOUTHWEST FLOW WILL BEGIN TO BRING INCREASING MOISTURE INTO THE OHIO VALLEY TUESDAY WHILE A COLD APPROACHES FROM THE WEST. INCLUDED SCATTERED POPS FOR SHOWERS AND STORMS TUESDAY INTO WEDNESDAY WITH TEMPERATURES WARMING TO AROUND 5 DEGREES ABOVE NORMAL. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AREA OF SHOWERS AND SCATTERED THUNDERSTORMS ALONG INITIAL FRONTAL BOUNDARY WILL SLIDE EAST ACROSS FAR SOUTHERN TERMINALS THROUGH 20Z TODAY. OTHERWISE BROKEN VFR CEILINGS SHOULD PREVAIL THROUGH EARLY TONIGHT. SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT WILL CROSS THE UPPER OHIO REGION AND SPREAD SHOWERS EASTWARD ACROSS THE TERMINALS LATE TONIGHT AND THURSDAY MORNING. GENERALLY MVFR RESTRICTIONS AND AREAS OF IFR CEILINGS ARE EXPECTED MAINLY AFTER 04Z TONIGHT THROUGH THURSDAY MORNING. IMPROVEMENT TO VFR CAN BE EXPECTED DURING THURSDAY AFTERNOON AS THE SYSTEM CONTINUES TO MOVE EAST. .OUTLOOK...THURSDAY NIGHT THROUGH MONDAY... SURFACE HIGH PRESSURE IS PROGGED TO MOVE ACROSS THE GREAT LAKES THROUGH THE WEEKEND AND INTO NEW ENGLAND EARLY NEXT WEEK WITH MAINLY VFR WEATHER EXPECTED. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1257 PM EDT WED SEP 14 2011 OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-073-075- WVZ001>004-012-021-022-151700- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BEAVER-ALLEGHENY- WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA- 1257 PM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ007>009-014>016-022-023-074-076-WVZ023-041-151700- GARRETT-MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 1257 PM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES WILL DROP BELOW 40 DEGREES ON FRIDAY MORNING...WITH SOME LOCATIONS FALLING TO THE MID 30S. AREAS OF FROST ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED SEP 14 2011
WVZ021>023-141915-
MARION WV-MONONGALIA WV-PRESTON WV-
250 PM EDT WED SEP 14 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PRESTON...EASTERN MARION
AND SOUTHEASTERN MONONGALIA COUNTIES...
AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED MONONGAH...MOVING
EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WORTHINGTON... MONONGAH... MANNINGTON...
FESTUS... FARMINGTON... BENTONS FERRY...
GRANT TOWN... BARRACKVILLE... COLFAX...
FAIRMONT... VALLEY FALLS... RIVESVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3940 8010 3939 8020 3943 8027 3944 8033
3955 8035 3969 7965 3942 7959 3940 7990
3943 7990 3944 7995 3940 8002 3938 8009
15The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
The reports of a tree down on Pleasnat Valley Road and power lines are down on 12th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346798, 346799, 346800, 346801, 346806, 346802, 346803.